My dad says he has bugs crawling on him and biting him. It doesn't affect my mom so he says it only affects men not women. He has a major cleaning ritual of his body several times a night and day. He wont let anyone but me come to the house for fear they will catch it. He doesn't like to go out much either for the same reason. He says he wants to kill himself because he is so bothered by it. But he thinks there is nothing a Dr can do and wont even talk to one about it. I try to tell him it could be that there really isn't any bugs and it is caused by a medical problem and maybe we could get some medicine to help but he will not listen to me. Just gets mad. It is causing my mother a lot of stress. I am really worried about both of them and don't know what to do. Any suggestions would really be appreciated.
Does your dad take any medications such as blood pressure pills? Does he see a doctor at all? If you can convince him to go for a checkup for something unrelated to the real issue - Ekbom syndrome there's some chance for help.
For example, if you can get him to make an appointment for a medication refill, then write a letter to the doctor ahead of time (or help your mom do so). While your dad is in the office, the doctor can then address the syndrome.
Often, once a doctor asks direct questions, a person will open the door a bit to communication, especially if the doctor suggests a treatment.
Good luck. This has to be horribly hard on all of you. Please let us know how you are doing with this.
In response to several of the posts suggesting a check for drug interactions, which is an outstanding idea, www.drugs.com has a drug interaction checker we've used quite a bit. Be sure to look at everything your dad takes, including supplements, herbals, vitamins, etc. In our experience, doctors occassionally catch serious interactions and side effects, but the pharmacist is, by far, the master. Put all the bottles of pills and creams/ointments your dad takes (including vitamins, supplements, herbals) into a bag and then take the bag of bottles, tubes, to his pharmacist. You should get a solid answer quickly.
Unexpected drug reactions are not something to take for granted. In the dementia/Alzheimer's brain, even things that they've taken for years can cause all sorts of new troubles. My MIL has dementia or Alzheimer's and was increasingly violent (kicking, hitting, biting) on top of her hostility. We took her to a regional expert. He looked at her overall condition and suggested we slowly take her off of all her medications. They weren't doing much anyway, he said, other than cause trouble. Sure enough, that blood pressure medication and diabetes control meds which were a battle to get her to take were doing more harm than good. Removing her from her medications helped QUITE A BIT while her blood pressure remained normal and her sugars were good. Now I wouldn't recommend this for everyone...you've got to know your loved ones conditions, how serious they are, and weight out the positive vs negative in stopping the medication which should be done in consultation with whomever prescribed the meds. A prescription is not a military written order. Taking it is a choice, but make the choice as an informed decision maker.
"Abstract Entomologists estimate that more than 100,000 Americans suffer from “invisible bug” infestations, a condition known clinically as Ekbom syndrome (ES),
although the psychiatric literature dubs the condition “rare.”
This illustrates the reluctance of ES patients to seek mental health care, as they are convinced that their problem is bugs. In addition to suffering from the delusion that bugs are attacking their bodies, ES patients also experience visual and tactile hallucinations that they see and feel the bugs. ES patients exhibit a consistent complex of attributes and behaviors that can adversely affect their lives."
^^ This is a pdf essay that, if you haven't already found it, will be very informative. http://www.ent.uga.edu/pubs/EkbomCurrPsychiatryRpts.pdf
From what you've told us here, it actually sounds like your dad's case is rather mild. After you've read the pdf, you might agree.
Unfortunately, the article states that the medical community doesn't really know how to effectively deal with this. And, as you read in the quote above, sufferers are likely to resist treatment because, well, "My problem is BUGS." God.
Posters will read this a lot from me: Take dad's pill box and Google every single medicine he's taking. See if any of them cause hallucinations, confusion or anxiety. If they do, and since it seems dad hasn't had condition forever, just MAYBE switching out or eliminating a med will reboot his brain or lessen his delusions.
You may be able to get his doctor to do that without a visit. MAYBE. If you have his healthcare proxy, I'd say it's likely...especially if you give the doctor a 30-second description of the syndrome manifestations about not wanting to seek medical care. *shrug* It's sure worth a try.
Your poor parents. Dad for suffering from this rare delusionary syndrome and mom for having to endure.
Almost unbelievable, WeHow. Lordy. And you are to be commended for doing the homework necessary to give your dad's behaviors a name and face. Wow. I'm thinking you may have already found the Willis Ekbom Disease Foundation, but in case not? Here's the link: http://www.rls.org/about-rls-wed/treatment-options
But overall, it sounds like a very frustrating thing to have and for family members to deal with. I think there's probably something going on physically with a mental component thrown in, but we're just not able to scientifically figure out what that physical something is yet.